Feb. 10, 2008 The U.S. Food and Drug Administration has notified the public that Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) have been linked in some cases to adverse reactions, including respiratory failure and death, following treatment of a variety of conditions using a wide range of doses.
In an early communication based on the FDA's ongoing safety review, the agency said the reactions may be related to overdosing. There is no evidence that these reactions are related to any defect in the products.
The adverse effects were found in FDA-approved and nonapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults.
The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems.
The FDA is not advising health care professionals to discontinue prescribing these products.
The agency is currently reviewing safety data from clinical studies submitted by the drugs' manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.